HIV patients presenting common adverse drug events caused by highly active antiretroviral therapy in Tanzania
AbstractAntiretroviral (ARV) drug toxicities pose treatment challenges and contribute to poor adherence. This study was carried out to document the commonly reported adverse reactions caused by ARV drugs in HIV patients in Tanzania. Information on drug induced adverse reactions (ADRs) in patients using ARV drugs was collected from the databases maintained in HIV clinics of Dar es Salaam and Mbeya. A total of 7502 and 1234 records of patients under ARV therapy by December 2006 were analysed in Dar es Salaam and Mbeya, respectively. In May, 2008 a cross-sectional study was conducted in which, the association between nevirapine (NVP) plasma concentrations and skin rashes problems was determined in 50 patients put on NVP based HAART for less than 2 weeks. Determination of NVP plasma concentration was carried out using a validated HPLC method in which patients from Dar es Salaam were involved. The study revealed that,
anaemia, liver toxicity, skin rash and peripheral neuropathy were the most reported ADRs. The NVP plasma level determination revealed that there was no difference between those who had experienced skin rashes
and those who did not (mean of 6.05 and 5.5µg/ml respectively). There was a slight increase in reported ADRs between 2005 and 2006. A total of 932 (12.4%) patients changed their regimen in Dar es Salaam between
January 2005 and December, 2006. Similarly, a total of 542 (44%) patients in Mbeya changed their regimen during that period. It can be concluded that, in both Dar es Salaam and Mbeya patients developed ARV related ADRs which are similar to those reported elsewhere.